New research has landed on a potentially troubling finding, concluding that immunotherapy with checkpoint inhibitors followed by treatment with osimertinib (Tagrisso, AstraZeneca) is associated with severe immune-related adverse events in patients with non small-cell lung cancer (NSCLC).
Interestingly, the study found that the association seems to be specific to osimertinib, as no severe immune-related adverse events occurred with administration of other epidermal growth factor receptor tyrosine kinase inhibitors (EGFR-TKIs) after PD-L1 blockade.
Doctor talking with patient. Souce: Getty
Reporting in a recent issue of the Annals of Oncology, investigators from New York City’s Memorial Sloan Kettering Cancer Center noted that concurrent treatment with checkpoint inhibitors and osimertinib has been found to be associated with severe immune related adverse events in EGFR mutant NSCLC. “Now that PD-L1 inhibitors are routinely used as adjuvant and first-line treatments,” they wrote, “sequential PD-L1 inhibition followed by osimertinib use may become more frequent and have unforeseen serious toxicity.”
To help tease out this potential relationship, the investigators identified 126 patients with EGFR-mutant NSCLC who were treated at the institution with checkpoint inhibitors and EGFR-TKIs, irrespective of drug or the sequence of administration, between March 2011 and September 2018. They reviewed patient records to identify the occurrence of severe toxicities (grade 3-4).
Among the 126 records reviewed, patients received 180 distinct sequential drug exposures. Immunotherapy comprised a variety of agents, including nivolumab, pembrolizumab, atezolizumab, or durvalumab.
The trial found that 15% of all patients (6/41; 95% CI: 7-29%) treated with sequential PD-L1 blockade that was followed by osimertinib developed a severe immune-related adverse events.
Severe immune-related adverse events were most common among individuals who began osimertinib within three months of prior checkpoint inhibitor therapy (24%; 95% CI: 10-45%), as opposed to 3-12 months (13%; 95% CI: 0-50%) and >12 months (0%; 95%: CI 0-28%).
Immune-related adverse events occurred at a median onset of 20 days after osimertinib, with a range of 14 to 167 days. The adverse events in these individuals included four cases of grade 3 pneumonitis, one case of grade 4 hepatitis, and one case of grade 3 colitis. All the patients who suffered immune-related adverse events required steroids; five of the six also had to be hospitalized.
Interestingly, no severe immune-related adverse events were observed among patients who were first treated with osimertinib followed by checkpoint inhibition (0 of 29; 95% CI: 0-14%).
Similarly, the trial also found that patients who underwent initial checkpoint inhibitor therapy followed by other EGFR-TKIs -- afatinib (Gilotrif, Boehringer Ingelheim) or erlotinib (Tarceva, Genentech) -- did not experience any severe immune-related adverse events (0 of 27: 95% CI: 0-15%).
In light of these findings, the investigators urged practitioners who use osimertinib after checkpoint inhibition to closely monitor their patients for severe immune-related adverse events. This, they added, is particularly important if the period between the two treatment types is less than three months.
“These approaches,” the authors wrote, “may have important consequences on the safety of future use of osimertinib in patients with EGFR mutant NSCLC.
“Awareness of this potential interaction is needed to minimize inadvertent toxicity and to determine strategies to optimally select and sequence therapies for patients with advanced lung cancers,” they added.